MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10003-410
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Arthralgia (2355)
Date of Event 10/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after unicompartmental knee replacement surgery had been performed on (b)(6) 2021, the patient experienced knee pain for over a year since surgery.This uni was a pressfit engage partial knee.This adverse event was treated by a revision surgery on (b)(6) 2022.Current health status of patient its unknown.Upon trying to remove the tibial anchor, the anchor broke, which increased the explantation time.The procedure was completed using a competitor device.Surgery was completed with a non-significant delay.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D4: lot number updated to unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per the complaint details, a revision/conversion to a tka was performed approximately 15.5 months post-uni knee due to persistent pain over the year since implantation.Reportedly, although the tibial anchor broke during explantation, the procedure was completed using a competitor device with a non-significant delay.The provided images of the explanted component does not provide insight into the root cause of the reported event.As of the date of this medical investigation, the requested clinical information has not been received; therefore, no clinical factors could be concluded to have contributed to the reported event(s).The patient impact beyond the reported revision/conversion to competitor tka due to pain, the intra-operative complication/anchor breakage and subsequent surgical delay (0-30 min) could not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system reveals that pain can result from improper positioning, loosening or wear of the components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after unicompartimental knee replacement surgery had been performed on(b)(6) 2021, the patient experienced knee pain for over a year since surgery.This uni was a pressfit engage partial knee.This adverse event was treated by a revision surgery on (b)(6) 2022.Current health status of patient its unknown.Upon trying to remove the tibial anchor, the anchor broke, which increased the explantation time.A medacta total knee was used for the total knee conversion.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the complaint details, a revision/conversion to a total knee arthroplasty was performed approximately 15.5 months post-uni knee due to persistent pain over the year since implantation.Reportedly, although the tibial anchor broke during explantation, the procedure was completed using a competitor device with a non-significant delay.The provided images of the explanted component does not provide insight into the root cause of the reported event.As of the date of this medical investigation, the requested clinical information has not been received; therefore, no clinical factors could be concluded to have contributed to the reported event(s).The patient impact beyond the reported revision/conversion to competitor total knee arthroplasty due to pain, the intra-operative complication/anchor breakage and subsequent surgical delay (0-30 min) could not be determined.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system reveals that pain can result from improper positioning, loosening or wear of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 4-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15674642
Report Number1020279-2022-04571
Device Sequence Number6462371
Product Code HSX
UDI-Device Identifier00885556872994
UDI-Public885556872994
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/05/2026
Device Catalogue Number1-10003-410
Device Lot Number100185
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2022
Supplement Date Received by Manufacturer11/15/2022
11/17/2022
11/25/2022
06/23/2023
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date11/15/2022
11/18/2022
12/01/2022
06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 1-10013-409 / LOT: 100124; PN: 1-10011-200 / LOT: 100070; PN: 1-10012-400 / LOT: 100055
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown